Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Denver/Boulder, CO

July 25, 2012Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 25, 2012, 3:36 PM MDT for Larimer County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 3:36 PM MDT (21:36 UTC)
Expired
Jul 25, 2012, 4:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS85 KBOU 252136
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED JUL 25 2012

COZ035-038-252215-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
336 PM MDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL LARIMER COUNTY

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...UP TO ONE 
HALF INCH IN LESS THAN 30 MINUTES...PEA SIZE HAIL...AND WIND GUSTS 
TO AROUND 40 MPH.  THIS STORM WAS LOCATED NEAR POUDRE PARK...OR 14 
MILES NORTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO THE HIGH 
PARK BURN AREA...WELLINGTON...TIMNATH...TEDS PLACE...POUDRE 
PARK...BUCKHORN MOUNTAIN...BELLVUE AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD 
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. MINOR FLOODING IN 
THE HIGH PARK BURN AREA MAY ALSO OCCUR SO SLOW DOWN AS SOME DEBRIS 
MAY GET WASHED ONTO HIGHWAY 14...THE POUDRE CANYON HIGHWAY.

&&

LAT...LON 4070 10495 4041 10496 4060 10541 4077 10529
TIME...MOT...LOC 2130Z 293DEG 13KT 4068 10529

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 25, 9:36 AM MDT, 6 hours earlier.

Area forecast discussion, Jul 25, 9:36 AM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
936 AM MDT WED JUL 25 2012

.UPDATE...

&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWING DRIER AIR MOVING IN
FROM THE WEST AND THIS DRYING EXPECTED OVER THE FRONT RANGE AROUND
17Z. INDEED...UPSTREAM SOUNDINGS SHOWED DRYING AOB 500MB AT GJT
AND SLC. MID LEVEL TROF STARTING TO MOVE THROUGH AS PLATTEVILLE
PROFILER SHOWING WINDS HAVE SHIFTED NORTHWEST ALREADY BELOW 600MB.
INTENSITIES OF STORMS WILL NOT BE ALL THAT GREAT TODAY OVER THE
FRONT RANGE AS MID LEVEL CLOUD DECK IS KEEPING HEATING TO A
MINIMUM WITH SURFACE BASED CAPES GENERALLY BELOW 800J/KG. EXPECT
MOST OF THE SHOWERS TO BE EARLY AFTERNOON AND THEN DIMINISHING BY
LATER AFTERNOON AND EVENING.

THERE IS ALREADY A LINE OF WEAK CONVECTION TO THE NORTH OF SURFACE
LOW AND WITH THE STRONGER N-NE WINDS OVER THE FAR NE PLAINS. HAVE
MADE SOME MINOR ADJUSTMENTS TO FORECAST WITH THE HIGHER POPS OVER
THE FAR EASTERN PLAINS AND LESS CHANCES FURTHER WEST. ANY STORMS
WILL DIMINISH RAPIDLY THIS EVENING WITH BETTER CLEARING AND COOLER
NIGHT TIME TEMPERATURES.

.AVIATION...NOT MUCH REFLECTION WITH SURFACE WINDS WITH THE TROF
THIS MORNING AS WINDS HAVE REMAINS LIGHT EAST TO SOUTHEAST. ONCE
THE INITIAL CONVECTION DEVELOPS OVER THE FRONT RANGE BETWEEN
17-18Z THAT WILL SHIFT THE WINDS MORE NORTHWEST. AGAIN WILL LEAVE
THE VCTS UNTIL WE SEE HOW ORGANIZED THE CONVECTION IS AS IT MOVES
OFF THE HILLS. BEST CHANCES WILL BE BETWEEN 17-21Z. CLEARING SKIES
THIS EVENING WITH A RETURN TO DRAINAGE WINDS AROUND 06Z TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 713 AM MDT WED JUL 25 2012/

UPDATE...

AVIATION...HAVE MOVED UP THE TIMING FOR TS AT LOCAL TERMINALS TO
17Z. EXTRAPOLATED EDGE OF DRIER AIR AND TROF AXIS FROM THE WEST IS
AROUND 17Z SO EXPECT THUNDERSTORMS TO DEVELOP BY THEN. CONCERNED
THAT THERE MAY BE TOO MUCH DOWNSLOPE FLOW AND DRIER AIR BEHIND THE
TROF TO GET ANY STRONG CONVECTION OVER THE TERMINALS WITH THE BRUNT
OF THE ACTIVITY EAST OF THE TERMINALS SO WILL LEAVE IT AS A VCTS
FOR NOW. WILL SEE HOW THINGS DEVELOP THIS AM BEFORE MAKING
ADDITIONAL CHANGES. 12Z SOUNDING AT GJT ALREADY SHOWING DRYING
AOB 500B WITH EVEN DRIER AIR AT SLC AND LKN.

PREV DISCUSSION... /ISSUED 307 AM MDT WED JUL 25 2012/

SHORT TERM...FLOW ALOFT WILL BE WESTERLY TODAY AS THE RIDGE THAT
HAS BROUGHT THE VERY WARM CONDITIONS MOVES EAST OF THE MISSISSIPPI
RIVER. A RIDGE WILL START TO REBUILD OVER THE FOUR CORNERS AND CAUSE
THE FLOW ALOFT TO BECOME NORTHWESTERLY TONIGHT. THIS WESTERLY FLOW
WILL TRANSPORT DRIER AIR OVER WESTERN AND CENTRAL COLORADO TODAY.

A COLD FRONT WILL MOVE SOUTH ACROSS EASTERN COLORADO TODAY. THIS
WILL INCREASE THE LOW LEVEL MOISTURE AND BRING COOLER AIR. HIGHS
OVER NORTHEAST COLORADO WILL BE ABOUT 10 DEGREES COOLER TODAY WITH
HIGHS IN THE MID 80S TO LOWER 90S. WINDS BEHIND THE FRONT WILL BE
NORTHEASTERLY TODAY. THIS UPSLOPE FLOW PLUS THE INCREASE LOW LEVEL
MOISTURE SHOULD PRODUCE SCATTERED THUNDERSTORMS TODAY AND INTO THE
EARLY EVENING. BECAUSE OF THE DRIER AIR OVER THE HIGHER TERRAIN...
EXPECT FEWER STORMS TODAY OVER THE MOUNTAINS AND FOOTHILLS. WHAT
STORMS THAT DO FORM WILL MOVE OFF THE HIGHER TERRAIN DUE TO WESTERLY
WINDS ALOFT. CLOUDS AND THUNDERSTORMS WILL QUICKLY DECREASE THIS
EVENING AS DRIER CONTINUES TO MOVE INTO THE AREA. BY MIDNIGHT EXPECT
MOSTLY CLEAR SKIES ACROSS THE AREA.

LONG TERM...THE UPPER RIDGE IS CENTERED OVER THE FOUR CORNERS AT
12Z THURSDAY MORNING.  IT IS PROGGED TO MOVE SLOWLY EASTWARD THROUGH
THE PERIOD WITH IT'S CENTER TO BE OVER CENTRAL OKLAHOMA BY 12Z
SATURDAY MORNING.  THE FLOW ALOFT IS EXPECTED TO BE WESTERLY
THURSDAY THROUGH FRIDAY...THEN MORE SOUTHWESTERLY BY SATURDAY
MORNING.  THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD
SYNOPTIC SCALE MOTION FOR THE CWA THURSDAY NIGHT THROUGH FRIDAY
NIGHT.  THE BOUNDARY LAYER FLOW WILL BE WEAK UPSLOPE FOR THE PLAINS
THURSDAY AND THURSDAY NIGHT...THEN NORMAL DIURNAL PATTERNS SHOULD
PREVAIL FRIDAY AND FRIDAY NIGHT.  FOR MOISTURE...THURSDAY DOES NOT
LOOK AS DRY AS IT DID ON YESTERDAY'S 00Z MODEL RUNS.  HOWEVER
THURSDAY IS STILL FAIRLY DRY...THE MOISTURE IS MAINLY IN THE MID AND
UPPER LEVELS.  MOISTURE INCREASES ON FRIDAY...WITH THE NAM SHOWING
MORE THAN THE GFS.  QUITE A BIT OF UPPER LEVEL MOISTURE STICKS
AROUND FRIDAY NIGHT ON BOTH MODELS.  BOUNDARY LAYER DEW POINTS ARE
PROGGED TO BE IN THE 40S F ON THURSDAY...AND A BIT HIGHER ON FRIDAY
.BUT NOT WIDESPREAD 50S F.  PRECIPITABLE WATER VALUES ARE IN THE
0.60-0.75 INCH RANGE THURSDAY.  BY FRIDAY AND FRIDAY NIGHT...THEY
ARE UP TO 0.85 TO 1.10 INCH.  THE CAPE VALUES ARE LIMITED ON
THURSDAY...WITH A FEW SPOTS HAVING 500 J/KG.  THE CAPE IS MORE
WIDESPREAD WITH HIGHER VALUES ON FRIDAY...ESPECIALLY ON THE NAM.
THERE ARE SOME AREAS OF 1000 J/KG.  THE QPF FIELDS SHOW ONLY A TAD
OF MEASURABLE RAINFALL OVER THE SOUTHWESTERN CWA LATE DAY THURSDAY.
THERE IS MORE INDICATED FOR FRIDAY...COVERING THE MOUNTAINS...WITH A
TAD OVER THE PLAINS BY EVENING.  FOR POPS WILL GO WITH 10-20%S ON
THURSDAY...AND 10-30%S ON FRIDAY.  FOR TEMPERATURES...THURSDAY'S
HIGHS ARE 1-3 C WARMER THAN TODAY'S.  FRIDAY'S HIGHS ARE 1-2 C
WARMER THAN THURSDAY'S.  FOR THE LATER DAYS...SATURDAY THROUGH
TUESDAY...MODELS KEEP THE UPPER RIDGE CENTER EAST-SOUTHEAST OF
COLORADO ALL FOUR DAYS...WITH SOUTHWESTERLY FLOW ALOFT FOR THE CWA.
MOISTURE IS PROGGED TO BE PRETTY GOOD SATURDAY AND SUNDAY...THEN
SOMEWHAT DRIER MONDAY AND TUESDAY.  TEMPERATURES LOOK TO STAY AROUND
SEASONAL NORMALS.

AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
WEDNESDAY TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECT TO FORM THIS
AFTERNOON AND EARLY EVENING. IF A STRONGER STORM MOVES OVER AN
AIRPORT CONDITIONS MAY BRIEFLY FALL BELOW VFR. NORTH TO NORTHEAST
WINDS ARE EXPECT TO PREVAIL TODAY BEHIND THE PASSAGE OF A COLD
FRONT. THE COLD FRONT WILL PUSH THROUGH THE DENVER AREA AROUND 15Z.

HYDROLOGY...WESTERLY FLOW ALOFT WILL USHER IN DRIER OVER THE
MOUNTAINS AND FOOTHILLS TODAY. THERE WILL STILL BE ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED THUNDERSTORMS. RAINFALL FROM THE
STRONGER STORMS WILL BE MODERATE TO HEAVY...BUT SHORT LIVED DUE TO
THE DRIER AIRMASS AND QUICKER STORM MOTIONS THAN WE HAVE SEEN THE
PAST FEW DAYS. THREAT FOR FLASH FLOODING OVER THE BURN AREAS WILL BE
VERY LOW TODAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN/MEIER
LONG TERM....RJK
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 25, 10:33 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT WED JUL 25 2012

COZ030>051-261645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1033 AM MDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE EASTERN
PLAINS OF COLORADO THIS MORNING...BECOMING MORE NUMEROUS THIS
AFTERNOON. EXPECT BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH AND
MAYBE SOME SMALL HAIL.

FURTHER WEST...OVER THE URBAN CORRIDOR AND MOUNTAINS AND FOOTHILLS...
THUNDERSTORM COVERAGE WILL BE MORE ISOLATED TODAY WITH WEAKER
STORMS. DRIER AIR IS MOVING IN FROM THE WEST WHICH WILL KEEP THE
THREAT OF HEAVY RAIN MUCH LOWER THAN PREVIOUS DAYS. STORMS WILL BE
MOVING MORE EASTERLY BUT BEGIN TO DIMINISH BY LATE AFTERNOON AND
EARLY THIS EVENING.

TEMPERATURES WILL BE COOLER WITH HIGHS ONLY IN THE UPPER 80S TO LOWER
90S OVER THE PLAINS. THE GOOD NEWS IS NO TRIPLE DIGIT HEAT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA ON THURSDAY. THERE WILL BE A
BETTER CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FRIDAY THROUGH
SUNDAY...ESPECIALLY OVER THE HIGH COUNTRY. IT WILL DRY OUT A BIT
MONDAY AND TUESDAY...SO ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED. TEMPERATURES WILL HOVER AROUND
SEASONAL NORMALS THROUGH MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 25, 3:36 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT WED JUL 25 2012

COZ035-038-252215-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
336 PM MDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL LARIMER COUNTY

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...UP TO ONE
HALF INCH IN LESS THAN 30 MINUTES...PEA SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED NEAR POUDRE PARK...OR 14
MILES NORTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO THE HIGH
PARK BURN AREA...WELLINGTON...TIMNATH...TEDS PLACE...POUDRE
PARK...BUCKHORN MOUNTAIN...BELLVUE AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. MINOR FLOODING IN
THE HIGH PARK BURN AREA MAY ALSO OCCUR SO SLOW DOWN AS SOME DEBRIS
MAY GET WASHED ONTO HIGHWAY 14...THE POUDRE CANYON HIGHWAY.

&&

LAT...LON 4070 10495 4041 10496 4060 10541 4077 10529
TIME...MOT...LOC 2130Z 293DEG 13KT 4068 10529

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:16 PM MDTSpecial Weather StatementBOULogan59 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.